DEAR DR. ROACH: I have been hearing a steady hissing sound in my left ear since 1990. I saw on TV that lipoflavonoid would work for it. Have you ever heard of this? — N.N.
ANSWER: Tinnitus is the perception of sound in the absence of any external source. It can sound like ringing, hissing, buzzing or other noises. There are many alternative treatments for tinnitus, largely because traditional medicine doesn’t have a lot to offer by way of treatment. The most effective treatment I have found in my patients is masking: using another sound, such as white noise, to make the tinnitus sensation less noticeable and hopefully less troubling.
Many medications have been tried. I was unable to find any good evidence for lipoflavonoids helping tinnitus. Hearing loss, often due to loud-noise exposure, is frequently associated. A visit to an ear, nose and throat doctor at least once is appropriate to look for rare but serious causes of tinnitus.
I found the website of the American Tinnitus Association, at www.ata.org, to be very helpful.
DEAR DR. ROACH: Recently, my wife (age 90) was in the hospital for pneumonia. Upon discharge she was told to keep up her water consumption. Later, she felt tired and confused and was found to have a very low sodium level. She needed sodium intravenously for 45 hours.
For years, the cry has been to avoid salt. What is the body’s need for sodium, and how does the layman decide how much sodium is the right amount? — D.B.
ANSWER: It is contrary to common sense, but 99 percent of the time, a low sodium level in the body comes from taking in too much water — not from taking in too little sodium.
There is a hormone called antidiuretic hormone (ADH), also called vasopressin, that is stored in the pituitary gland in the brain. Many conditions, especially stroke and pneumonia, can cause the brain to release too much ADH. This prevents the kidneys from being able to get rid of water, and the total amount of body water goes up while sodium stays the same. This causes the sodium level in the body to go down.